Brain Aneurysm Support Community

Issues with Plavix & Aspirin after PED?

#1

It has been a little over 6 months since I had my PED put in, and for the most part it has been a fairly swift recovery. My 3 month MRI showed an "excellent outcome." Apparently my surgeon felt so good about it that I just had to hear about it over the phone from his assistant. I guess that is better than the alternative. I really felt pretty great up through Thanksgiving. However, I am beginning to worry about the dual antiplatelet therapy of Aspirin 300mg and Clopidogrel 75mg that I have been on.

In the past month or so I have begun to feel extremely fatigued, tired, listless, intermittently light headed, and with occasional headaches and heart palpitations. I am usually extremely active, running several times per week and working out with a trainer 3x per week. However, recently it has been difficult for me to even go for a walk without feeling dizzy. I used to bruise fairly easily when I first went on this medication, but not so much anymore. I went to see my General Physician, but at this point I feel like I know more than her about aneurysms, especially in people under 30, like myself. I had a whole blood panel done, and it came back saying that I was slightly anemic, but the doctor had already tried to give me an anti-depressant. I don't feel depressed; I feel really unwell. I honestly felt better than this even after having a subarachnoid hemorrhage and going through emergency surgery.

Has anyone else experienced symptoms like this? I am supposed to be on Plavix for another 6 months, but if it is causing these types of symptoms over the last month, I hate to think about where I'll be by then. Most of the studies on Plavix and Aspirin relate to individuals who have had heart attacks or clotting strokes. PED is so new that there isn't a ton of research available yet. I have an appointment with my Neurologist on Monday, but any help you all can offer would be greatly appreciated!

0 Likes

#2

Hi Caroline, I’m truly sorry you’re goung through these issues. I was lucky that I never had issues with my aspirin and Plavix therapies, except for horrid bruising. As an aside, my aspirin was, and continues to be 81 mg and the plavix I was only on for 6 months. I did suffer with horrible headaches for about 6 months, but my surgeon warned my hubby that was a possibility. They were taken care of by taking fiorcet.

One question I do have, is why the extended time on plavix, if you know? I believe most of us were on it for 6 months, except for a few who had problems with clotting and must continue the therapy. Also, most here in the USA continue with aspirin therapy, whereas some who are abroad, stop that therapy as well as the plavix.

I do recall a couple of our members in this group having issues with plavix, so hopefully they will chime in and share their stories.

Please let us know what your neurologist says. I’m curious as to whether he believes it’s related to the higher dose of aspirin combined with the plavix.

Best wishes,
Linda

0 Likes

#3

Hi Caroline… I have had & mostly still do all the symptoms you have stated & to top it off, I bruise badly… I have been on both nearly going on a year, they tried to take me off plavix but had some issues so back on, guess this is my ‘new life’ but it has been very hard to adjust, also I feel bloated a lot… I am about to have a rib resection this Wed (I have VTOS) & my neuro will not even let me go off my blood thinners for surgery so am a ‘high risk’ case, feeling very nervous…

0 Likes

#4

Oh Janine! Best of luck with the rib resection. I too have TOS with brachial neuropathy and boy do I feel your pain! My injury happened about 10 years ago, when I reached behind to, of all things, turn off my alarm off. I saw STARS!
Please Let me know how your surgery goes. I’ll keep you in my prayers and hope that all goes well!

0 Likes

#5

Hi Caroline , I was on plavix and 325 mg aspirit. I had my pipeline done 3 yrs ago when it was brand new . Plavix wreaked hell on my body and caused bleeding. I was in the hospital for over a month. My nuero. Finally took me off the plavix just shy of 3 months but I stayed on the aspirin. He said my odds of a stroke three months in was about 1%. I stopped and never had another day in the hospital or issue again. I’m on a 81 mg aspirin and I’m still alive… If you made it to 6 I would feel that ur out of the danger clotting area and could probably stop .

0 Likes

#6

Joey! It’s so nice to see your post! Hope all has been well with you? I was so glad to see you respond to this post! Now that you posted that info, I do remember when you were going through all those issues, but for the life of me couldn’t remember who it was!
I’m also glad to see that those issues resolved and that you never had another day in the hospital.
Best wishes,
Linda

0 Likes

#7

Do come back and let us know how you're doing Caroline! I remember feeling the way you did being on Plavix a longer time than most. I'm curious what answers you got from the neurologist, and why you are on the Plavix still. I would think your neurosurgeon would be the one to discuss your side effect problems with and see about getting off the Plavix. Getting off the meds is always a glorious day, much like the good news of a good outcome!

0 Likes

#8

Hi
I started Plavix last month right before my coiling and stent for unruptured
aneurysm. I was having some pretty bad headaches post procedure.
I was expecting some discomfort but my Neurologist thought it could be the Plavix causing headaches. This is a side effect in around 7% of people taking. I was given a new monthly migraine shot Ajovy and it has helped tremendously. I feel back to my old normal. I have heard Plavix can lower your blood pressure so you might want to invest in a BP cuff at home and
take your blood pressure regularly. I am sure you can ask your doctor about this.

Good luck,
Suzanne

0 Likes